Oct 8, 2003
DX HIV+ MARCH '02. UNDETECTABLE SINCE MAY '02 ON COMBIVIR BID PLUS SUSTIVA 600MG @HS. FIRST LABS SHOWED CD4 @ 444 AND VIRAL LOAD @ 74,500. CURRENTLY CD4>900. NO MED SIDE EFFECTS AND NO ABNORMAL LABS IE. LIVER FUNCTION, PLATELETS, LIPIDS. DOC SUGGESTS A STI MAY GIVE ME UP TO 4 YEARS DRUG FREE BEFORE MY CD4 COUNTS GOES DOWN TO 300-350. AM CONCERNED I MAY SEE VIRAL LOAD SOAR AND CD4 COUNT DROP (GET SICK) AND BECOME RESISTANT TO CURRENT MEDS. PLEASE DISCUSS PROS AND CONS FOR THIS STI. THANKS
Response from Dr. Aberg
Thanks for getting back to me with your lowest CD4 count and current CD4 count. This makes a big difference as I said in my e-mail from a few days ago. You certainly have done well on your current regimen and given you are not experiencing any significant side effects, some experts would say to just stay on meds.
I think the question for you is whether you want to take a break for awhile and restart when your CD4 declines to somewhere around 300-350. Obviously, if you experienced a rapid decline, your provider may want to restart meds sooner.
The benefit to you is that you actually may not need meds for a year to several years if your CD4 count remains above 300 as your doctor told you. This would mean not having to take medicines everyday and having anxiety about missing doses. It also means that you would be less likely to develop resistance if you stay off meds for a prolonged period before you restart meds. Even though you may not be experiencing any side effects after 2 years, I cannot predict if you will develop side effects as time goes on. The downside is that you will have a decline in CD4 and an increase in viral load. This means you are more likely to transmit HIV should someone have exposure to your blood or genital secretions. It would be important to have monitoring of your CD4 count so that meds could be restarted before your CD4 count went too low. Also, some people have experienced a "viral rebound syndrome" characterized as a flu-like illness with muscle aches, fatigue, swollen lymph nodes associated with the increase in HIV viral load.
Again, I cannot tell you if it is right or wrong for you to do this, but I do think in your case, that it is safe to stop your meds. Give it some more thought. Talk it over with your provider and decide what is best for you.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Loose Stool Could I Have Acute HIV Infection
- Achy Balls After Blowjob Worried I Have HIV
- Rectal Bleeding After Vaginal Sex Without Condom Does It Mean I Have HIV
- Stinging Pain After Insertive Anal Sex With Condom Does It Mean I Have HIV
- Swollen Lymph Glands After Oral Sex On A Woman What Are The Chances Of HIV
- Are Lymphocytes High Or Low With Hiv?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.